Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Charleston, SC

May 16, 2003Charleston County, Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 16, 2003, 6:01 PM EDT for Charleston County, Colleton County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 6:01 PM EDT (22:01 UTC)
Expired
May 16, 2003, 6:30 PM EDT
In force
29 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Charleston County, SC, Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 62 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1150 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 162201
SVRCHS
SCC019-029-162230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
600 PM EDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 630 PM EDT

* AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 2 MILES NORTHWEST OF COTTAGEVILLE...OR ABOUT 10 MILES
  NORTHEAST OF WALTERBORO...MOVING SOUTH AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  COTTAGEVILLE AND ROUND O...
  JACKSONBORO...
  ADAMS RUN...
  BENNETTS POINT...

THIS STORM HAS A HISTORY OF PRODUCING SEVERE WEATHER.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3300 8050 3295 8061 3255 8047 3262 8022
          3285 8033 3287 8040 3289 8039 3291 8040
          3302 8042

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:41 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 16, 3:41 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT FRI MAY 16 2003

.SHORT TERM...BACKDOOR CDFNT IS BEING MASKED THIS AFTN BY AN INCRG
ERLY FLOW BUT IS LIKELY LURKING SOMEWHERE AROUND THE SAVANNAH RIVER.
THE ATMOS IS PRIMED FOR SVR WX S OF THIS BNDRY WITH STRONG INSTAB
NOTED. A TORNADO WATCH IS IN EFFECT FOR ALL OF SE GA AND PARTS OF SE
SC UNTIL 8 PM. WL CONT MENTION OF LARGE HAIL AND DAMAGING WINDS IN
THE ZFP AS WELL AS THE FCST GRIDS TO CVR. ACTIVITY WL LIKELY CONT
WELL INTO THE EVNG BEFORE SLOWLY DIMINISHING. LOWS TNGT WL BE TRICKY
WITH THE FNT BISECTING THE CWFA. DEWPOINTS HAVE NOT REALLY FALLEN
THIS AFTN WITH THE LOW-LVL FLOW COMING IN OFF THE ATLC BUT MID 60
DEWPOINTS ARE NOT FAR OFF. WL GO WITH A RANGE FOR LOWS ACROSS THE
NRN ZONES WITH LOWS IN THE UPR 60S TO AROUND 70 S OF THE FNT.

.LONG TERM...BACKDOOR FNT STARTS TO LOOSE ITS IDENTITY BY SUN AS THE
ONSHORE GRADLY DEEPENS AND THE SHALLOW AIRMASS BEGINS TO MODIFY.
THINK THERE WILL BE ENOUGH OF AN ONSHORE FLOW TO KEEP TEMPS DOWN ESP
ACROSS SC WHERE THE COOLER AIR WL BE DEEPEST. SHORT WAVE RIDGE
BUILDS ACROSS OVR THE AREA ON SUN IN RESPONSE TO THE UPR LOW OUT W
SINKING FARTHER S...BUT BELIEVE ENOUGH INSTAB WL BE AVBL TO INTERACT
WITH PSBL WK RIPPLES ALOFT AND THE SEA BREEZE TO TRIGGER ADDITIONAL
CONVECTION...ESP IN SE GA. DIURNALLY AND SEA BREEZE DRIVEN TSTMS ARE
PSBL MON AND TUE WITH A BTR CHANCE FOR TSTMS HOLDING OFF UNTIL LTE
WED WITH AN APRCHG FNT. FNT TRIES TO PUSH OFFSHORE ERLY THU BUT
ENOUGH OF THE UPR TROF HANGS BACK TO KEEP LOWISH POPS IN THROUGH
FRI. SAT LOOKS DRY WITH NR NORMAL TEMPS.

.MARINE...SHALLOW COASTAL FLOODING A THREAT AGAIN TONIGHT...THIS
TIME WITH A GREATER ONSHORE COMPONENT TO THE WIND THAN LAST NIGHT.
ANY ADDITIONAL RAINFALL ALONG THE COASTAL PLAIN WILL ALSO ENHANCE
THE COASTAL FLOOD POTENTIAL. ADDITIONALLY...WILL GO WITH SMALL CRAFT
ADVISORY FOR MARGINAL SEAS TONIGHT AND INTO MONDAY AMZ350.
REMAINDER OF FORECAST SIMILAR TO PREVIOUS FORECAST...WITH WIND/WAVES
GENERALLY FOLLOWING GFS/WNAWAVE MODELS. ONLY EXCEPTION IS SUNDAY
NIGHT AND MONDAY WHERE THE OPERATIONAL GFS BRINGS A SHORTWAVE
EASTWARD THROUGH THE GEORGIA WATERS. THIS SOLUTION HAS BEEN
DISCARDED SINCE IT IS AN OUTLIER FROM THE GFS ENSEMBLE CONSENSUS AND
THE CMC/ECMWF/ETA. OTHERWISE FLOW VEERS TO SOUTHERLY AND
SOUTHWESTERLY BY MIDWEEK AS THE SURFACE ANTICYCLONE MOVES OFFSHORE.

CHS   67  79  66  80 /  40  40  30  40
SAV   68  81  67  83 /  60  40  30  40
CHL   70  77  70  77 /  40  40  30  40
NBC   68  80  67  82 /  50  40  30  40
RBW   66  78  65  80 /  50  40  30  40
MHP   67  83  66  83 /  60  40  30  40

.CHS...
GA...TORNADO WATCH UNTIL 8 PM AMZ354-Z087-088-099>101-114>119-137>139.
     SHALLOW COASTAL FLOODING AROUND THIS TIDE THIS EVENING.
      AMZ354-GAZ117-119-139-141.
SC...TORNADO WATCH UNTIL 8 PM AMZ352-SCZ040-042-044-047-048-051.
     SMALL CRAFT ADVISORY AMZ350.
     SHALLOW COASTAL FLOODING AROUND THIS TIDE THIS EVENING.
      AMZ330-350-352-SCZ047>051.

ST/ST. JEAN
Hazardous weather outlook, May 16, 4:55 AM EDT, 13 hours 6 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
455 AM EDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT
CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 16, 5:22 PM EDT, 39 minutes before
SCZ040-042-162145-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
522 PM EDT FRI MAY 16 2003

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY AND HAMPTON
COUNTY THROUGH 545 PM EDT...

AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF ROUSE...OR ABOUT 8 MILES
SOUTH OF ALLENDALE...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND MILBURY...VALENTINE...ROUSE...
LURAY...DUKES...VARNVILLE AND JENNYS THROUGH 545 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

PM
Local storm report, May 16, 5:31 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
531 PM EDT FRI MAY 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    SAINT GEORGE              SC   WIND DAMAGE
05/16/03   DORCHESTER                     TREES AND POWERLINES DOWN
                                          IN SAINT GEORGE BETWEEN 5
                                          AND 515 PM. REPORTED BY
                                          LOCAL WARNING POINT.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:46 PM EDTSevere Thunderstorm WarningCHSDorchester29 min
May 16, 5:26 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester34 min
May 16, 6:31 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton44 min
May 16, 6:45 PM EDTTornado WarningCHSColleton30 min
May 16, 7:13 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton32 min
May 16, 7:38 PM EDTSpecial Marine WarningCHS67 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.